Advertisement

Toxic myelopathy secondary to recreational nitrous oxide abuse

      Background: Nitrous oxide (N2O) is an anesthetic gas frequently used in medicine. It is postulated that acts at the level of opioids and/or GABA receptors. N2O can acutely deplete vitamin B12 levels potentially precipitating acute combined degeneration and/or peripheral neuropathy.
      Objective: To report a case of myelopathy after N2O abuse.
      Methods: Case report
      Results: A 25 years old man with history of poly-substance abuse presented with acute progressive bilateral hands and lower extremity paresthesia, Lhermitte’s phenomenon and sexual dysfunction after recreational use of N2O. He had normal strength; hyperreflexia in all extremities, absent vibration sense up to the hips, loss of joint position (JP) of toes and (+) Romberg’s sign. Cervical spine MRI showed a non-enhancing increased T2 signal of the posterior column (figure A) Vitamin B12 was 1466 pg/ml [N 243- 894] (after 4 doses of cyanocobalamin), methylmalonic acid 1824 nmol/l [N 87-318], and homocysteine 37 umol/L [N 4 – 15]. MRI brain and thoracic spine were unremarkable. Studies for autoimmune, metabolic and infectious etiologies were unrevealing. Nine weeks after treatment with cyanocobalmine he reports almost resolution of his symptoms; examination shows recovery of JP, vibration sense, and (-) Romberg’s sign. Follow up MRI demonstrates almost resolution of cervical lesion previously seen (figure B).
      Conclusion: In predisposed patients with low or low-normal levels of vitamin B12, N2O can precipitate a toxic myelopathy and/or peripheral neuropathy. It would be prudent to check vitamin B12 levels prior to use of N2O for medical reasons.